clopen.solutions
OP-00787 Solution claimed

Characterizing discrete sets generated by fixed-parameter extrapolation

Submit a result

For $\lambda \in \mathbb{C}$ let $Q_\lambda$ be the smallest subset of $\mathbb{C}$ that contains $0$ and $1$ and is closed under $$a \star_\lambda b = (1 - \lambda) a + \lambda b.$$ Each point of $Q_\lambda$ is obtained by finitely many operations; no topological closure is taken. Call $\lambda$ a strong PV number if it is an algebraic integer and every Galois conjugate other than $\lambda$ and $\overline{\lambda}$ lies in the real interval $(0, 1)$; integers and nonreal quadratic algebraic integers qualify. Fenner, Green and Homer introduced these numbers and showed that $Q_\lambda$ is uniformly discrete when $\lambda$ is strong PV, and that $\lambda$ is an algebraic integer whenever $Q_\lambda$ is discrete, extending results of Pinch for real $\lambda$.

Problem. Is $Q_\lambda$ discrete if and only if $\lambda$ is a strong PV number? For these sets discreteness is equivalent to uniform discreteness: there is a $\delta > 0$ with $|x - y| \ge \delta$ for all distinct $x, y \in Q_\lambda$.

Source: Fenner, Green and Homer (2026), Conjecture 11.1; for totally real λ, conjectured earlier by Pinch (1985).

Imported from github.com/MColbrook/AIM.

Classification

Primary
MG — Metric Geometry
Secondary
NT
Keywords
AIM Open Applied Problems, aperiodic order, fixed-parameter extrapolation, Pisot numbers

References

@article{fenner2026,
  author  = {Fenner, Stephen and Green, Frederic and Homer, Steven},
  title   = {Fixed-Parameter Extrapolation and Aperiodic Order},
  journal = {Discrete Comput. Geom.},
  volume  = {76},
  number  = {1},
  year    = {2026},
  pages   = {1--74},
  doi     = {10.1007/s00454-025-00816-4},
}
@misc{fenner2020,
  author        = {Fenner, Stephen and Green, Frederic and Homer, Steven},
  title         = {Fixed-Parameter Extrapolation and Aperiodic Order},
  year          = {2020},
  eprint        = {1212.2889},
  archivePrefix = {arXiv},
    note          = {Extended version},
}
@article{pinch1985,
  author  = {Pinch, R. G. E.},
  title   = {{$a$}-convexity},
  journal = {Math. Proc. Cambridge Philos. Soc.},
  volume  = {97},
  number  = {1},
  year    = {1985},
  pages   = {63--68},
  doi     = {10.1017/S0305004100062587},
}
@misc{aim-extrapolation-discreteness,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Characterizing discrete sets generated by fixed-parameter extrapolation}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/629-extrapolation-discreteness.md},
  note         = {Entry 629 at commit 24edaad, 2026-10-15},
}

Resolution claims

Kaiwen Jin

Starting from $0$ and $1$, repeatedly apply the operation $(a,b)\mapsto(1-\lambda)a+\lambda b$, with a fixed complex parameter $\lambda$. We prove that the resulting set is discrete exactly when $\lambda$ is an algebraic integer whose other conjugates, apart from $\lambda$ and $\overline\lambda$, are real and lie in $(0,1)$. This gives the converse to the known sufficient condition for separated extrapolation sets. The …

Full resolution · not verified · fidelity not established · posted on GitHub 14 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: AIM @ 24edaad, paper/extrapolation_discreteness.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00787, "Characterizing discrete sets generated by fixed-parameter extrapolation", clopen.solutions.